News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Arrhythmias

Question: Electrolyte solutions for inappropriate sinus tachy?


 ilex - Thu Oct 08, 2009 5:54 am

Hi there! I was recently diagnosed with IST, and luckily I am only slightly symptomatic (hooray!). The only thing that has particularly been bothering me is dizziness.

When I was waiting around for a cardiology appointment, I decided that the dizziness felt like the last time I'd had a gastro bug (minus all other symptoms), and since gastrolyte made me feel better last time I thought I should try it again. I felt better pretty much immediately (hooray!). I've tried it a few other times and now keep some in my handbag for emergencies.

I've been saving the eIectrolyte solutions for only the really bad dizziness because I don't know if is ok to take it regularly without any gastro symptoms. I don't want to mess up my electrolytes or anything. I tried to ask the cardiologist but he successfully distracted me lol. According to some recent blood tests, my electrolytes are normal and I'm not dehydrated.

Does anyone know whether it is it ok to take electrolyte solutions regularly for this? How come it helps?

thanks!
 Debra Van Ness RN - Mon Oct 12, 2009 7:53 am

Electrolye solutions are OK used in regular dietary supplements for most of us...for example Gatorade and Powerade are both over the counter electrolyte preparations. However, having a cardiac dysrhythmia can be caused from many reasons other than and electrolyte imbalance. High or low levels of potassium in the blood can cause some heart rhythm problems; sodium and also calcium are some other chemicals which can cause such problems. However, to know really if you have blood levels off the norm, the doc has to draw blood.

And please always pay attention to any heart symptoms. If you get dizzy, get chest pain, shortness of breath, sweating, nausea....pain in the back, shoulders, arms or jaws....GO TO THE ER IMMEDIATELY.

Also be careful. We CAN take too much potassium. Too much potassium is dangerous for the heart as well as having too little potassium in the blood.
I don't really know what kind of preparation you are talking about. But if it is prescription or something, please make sure and consult the doc before using it more often than he recommended.
Debra Van Ness RN
 Debra Van Ness RN - Mon Oct 12, 2009 8:00 am

Another thought comes to mind. Other things that can cause a rapid heart rate are caffeine and smoking. Many over the counter sinus preparations and allergy pills have a substance which increases the heart rate. I would suggest not taking anything with phenlyephrine or pseudoephedrine without consulting the doc. Both these decongestants can cause a rise in heart rate and blood pressure.
Debra Van Ness RN
 ilex - Mon Oct 12, 2009 7:56 pm

Hi Debra,
Thanks for your advice!
I had a blood test a few weeks ago (completely normal - no electrolyte problems), so I don't think the fast heart rate is because of that. I also don't take any medications/drugs/smoking except for the very occasional coffee. I know I should probably avoid coffee too, but it seems to help with the dizziness too (weird huh?). I had a cup last night because I needed to stay up later than usual finishing off an assignment, and I felt absolutely great.

Thanks for your advice about what symptoms to watch out for, but I don't think it would be appropriate for me to go to the emergency room every time I feel dizzy - I don't think I'd ever leave!

The electrolyte solutions I was talking about were the type you get from the chemist (without a script) for fluid replacement when you have a gastro bug. They probably have similar ingredients to poweraide etc but I don't know. Since I don't have electrolyte problems, I was wondering if maybe they help with the dizziness by increasing my blood pressure? That might explain why the coffee helped too. I don't think I've had a low blood pressure reading but I haven't had my blood pressure checked while I've been dizzy. While I was sitting down and relaxed my blood pressure was 110/85 and my heart rate was 115.

If blood pressure and heart rate are linked, could my heart be beating fast to keep my blood pressure up?

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here